• Vol. 33 No. 6, 793–796
  • 15 November 2004

A Case of Recurrent Erythema Multiforme and its Therapeutic Complications

77



77 Views
20 Downloads

Download PDF

ABSTRACT

Introduction: We report a patient with recurrent erythema multiforme (recurrent EM) who developed iatrogenic Cushing’s syndrome due to prolonged corticosteroid use.

Clinical Picture: The patient had been treated with multiple courses of oral and intramuscular prednisolone over a 10-year period to suppress his recurrent and episodic symptoms. This resulted in the development of iatrogenic Cushing’s syndrome with secondary adrenal suppression and steroid-induced osteoporosis.

Treatment: The patient was treated with continuous acyclovir therapy in addition to azathioprine. This combination controlled his disease and enabled us to stop his requirement for high-dose prednisolone.

Outcome: The patient responded well to this treatment regimen and has been in remission to date.

Conclusion: This represents a severe case of recurrent EM and the side effects associated with years of chronic high-dose steroid usage. We discuss the therapeutic options to aid physicians in treating this disabling condition.


Recurrent erythema multiforme (EM) is a disabling condition with a specific diagnosis and certain diagnostic criteria. Systemic corticosteroid therapy is frequently used to treat this condition.

This article is available only as a PDF. Please click on “Download PDF” on top to view the full article.